Kansas, 2013

Tornado and Flash Flood in Kansas, July 29, 2013

July 29, 2013 · NWS DDC · 14 events in 6 counties and zones

A warm front moved north during the day allowing very unstable air to develop with high amounts of surface and boundary layer moisture present. Precipitable water content was exceedingly high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A warm front moved north during the day allowing very unstable air to develop with high amounts of surface and boundary layer moisture present. Precipitable water content was exceedingly high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 29, 11:00 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 29, 11:00 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1200 PM CDT MON JUL 29 2013

...UPDATED FOR THE 18Z AVIATION DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 252 AM CDT MON JUL
29 2013

THE MAIN FORECAST CHALLENGES ARE CHANCES OF SEVERE THUNDERSTORMS AND
HEAVY RAINFALL POTENTIAL THIS AFTERNOON AND TONIGHT, AND HIGH TEMPS
TODAY.

MONSOONAL MID AND HIGH LEVEL MOISTURE CONTINUES TO WRAP AROUND A
LARGE ANTICYCLONE ACROSS NORTHERN MEXICO AND SOUTHERN TEXAS WITH
ABUNDANT MOISTURE FEEDING INTO THE CENTRAL PLAINS. A FEW UPPER LEVEL
DISTURBANCES IN THE ALMOST ZONAL FLOW ALOFT WILL ROTATE FROM THE
ROCKIES INTO THE HIGH PLAINS SUPPORTING ADDITIONAL SHOWERS AND
THUNDERSTORMS TODAY.

AS MID AND UPPER LEVEL RIDGING SLOWLY BUILDS INTO THE PLAINS, A WARM
FRONT WILL TRY TO EDGE NORTHWARD INTO EXTREME SOUTHWEST KANSAS
TODAY. SOUTHEASTERLY VERY MOIST SURFACE FLOW AHEAD OF THE WARM FRONT
WILL BE IN PLACE WITH DEWPOINTS AROUND 70. FORECAST INSTABILITY BY
AFTERNOON EXCEEDS 2000 J/KG WITH PRECIPITABLE WATER AROUND 1.75
INCHES. SOUTH TO SOUTHEASTERLY SURFACE WINDS OF 15 TO 25 MPH, 20 TO
30KT MID LEVEL WESTERLY WINDS, AND 70KT HIGH LEVEL JET WINDS WILL
PROVIDE ENOUGH SHEAR AND SUPPORT FOR A FEW SUPERCELLS TO DEVELOP
INITIALLY BEFORE UPSCALE GROWTH PRODUCES MORE LINEAR CONVECTION.
DEEP LAYER MOISTURE IN PLACE ALSO SUPPORTS THUNDERSTORMS WITH VERY
HEAVY RAINFALL POTENTIAL. WILL KEEP LIKELY POPS BY THIS AFTERNOON
FOR MUCH OF THE AREA FROM NEAR GARDEN CITY TO LIBERAL AND EAST WITH
SOME POSSIBLY SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE, DAMAGING
WINDS GREATER THAN 60 MPH, VERY HEAVY RAINFALL, AND FREQUENT CLOUD
TO GROUND LIGHTNING. AN ISOLATED WEAK TORNADO CANNOT BE RULED OUT
ALONG AND JUST AHEAD OF THE WARM FRONT, HOWEVER MINIMAL MID LEVEL
STORM RELATIVE SHEAR PRECLUDES MORE THAN THAT.

THUNDERSTORMS, SOME SEVERE, WILL BE ONGOING INTO THE EARLY EVENING
THEN DECREASE FROM WEST TO EAST AS THE UPPER LEVEL DISTURBANCE MOVES
EAST. THERE IS ALSO SOME POTENTIAL FOR FLOODING/FLASH FLOODING
CONCERNS MAINLY IN PARTS OF SOUTH CENTRAL KANSAS FROM NEAR COLDWATER
TO PRATT AND SOUTH INTO THIS EVENING. HOWEVER AT THIS TIME WILL HOLD
OFF ON ANY FLASH FLOOD/FLOOD ADVISORY AND LET LATER SHIFTS
RE-EVALUATE POTENTIAL WITH LATER MODEL RUNS AND GUIDANCE.

TODAY'S HIGH TEMPERATURES WILL BE WARMER AND RANGE FROM THE LOW TO
MID 90S ALONG THE OKLAHOMA BORDER TO THE MID AND UPPER 80S FROM
GARDEN CITY TO DODGE CITY AND MEDICINE LODGE, AND AROUND 80 ALONG
THE INTERSTATE 70 CORRIDOR. OVERNIGHT LOWS WILL BE MILD AND FROM THE
UPPER 60S TO AROUND 70.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 347 AM CDT MON JUL 29 2013

MEDIUM RANGE MODELS CONTINUE TO INDICATE A GENERAL ZONAL FLOW ALOFT
PERSISTING ACROSS THE WESTERN HIGH PLAINS TUESDAY AS A SERIES OF H5
VORT MAXES EJECT OUT OF THE ROCKIES INTO THE REGION. FAVORABLE
SUPPORT ALOFT COMBINED WITH AMPLE LOW LEVEL MOISTURE WILL KEEP
THUNDERSTORMS A POSSIBILITY ACROSS CENTRAL AND PORTIONS OF SOUTHWEST
KANSAS EARLY IN THE PERIOD. UPPER LEVEL RIDGING IS THEN EXPECTED TO
DEVELOP ACROSS THE INTERMOUNTAIN WEST WEDNESDAY TURNING THE FLOW
ALOFT MORE NORTHWESTERLY ACROSS THE WESTERN HIGH PLAINS. STILL,
THUNDERSTORMS ARE LIKELY TO DEVELOP LEE OF THE ROCKIES WEDNESDAY
AFTERNOON AS THE LOW LEVEL FLOW BECOMES MORE SOUTHEASTERLY, THEN
POSSIBLY DRIFT INTO FAR WESTERN KANSAS TOWARD WEDNESDAY EVENING.
THE UPPER LEVEL RIDGE IS PROGGED TO DRIFT EASTWARD ACROSS THE DESERT
SOUTHWEST THURSDAY WHILE H5 VORT MAXES CONTINUE TO CREST THE RIDGE
AXIS THEN DROP SOUTHEAST ACROSS THE WESTERN HIGH PLAINS. THIS WILL
ALLOW THUNDERSTORM CHANCES TO CONTINUE ACROSS WESTERN KANSAS THROUGH
THE END OF THE WEEK.

TEMPERATURES WILL REMAIN BELOW NORMAL TUESDAY AS SURFACE HIGH
PRESSURE TO OUR NORTHEAST HELPS USHER SLIGHTLY COOLER AIR INTO THE
WESTERN HIGH PLAINS WITHIN A LOW LEVEL NORTHEAST TO EASTERLY FLOW.
THE NAM AND GFS SHOW H85 TEMPERATURES STAYING IN THE LOWER TO MID
20S(C) ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS. ALONG WITH
INCREASED CLOUDS, EXPECT HIGHS ONLY UP INTO THE 80S(F) ACROSS THE
AREA WITH NEAR 90F POSSIBLE IN EXTREME SOUTHWEST KANSAS.
TEMPERATURES ARE EXPECTED TO CLIMB SOMEWHAT WEDNESDAY AS THE
UPPER LEVEL RIDGING IN THE INTERMOUNTAIN WEST BEGINS TO EDGE
SLOWLY EASTWARD INTO THE WESTERN HIGH PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1151 AM CDT MON JUL 29 2013

AS A STATIONARY FRONT IN FAR SOUTHERN KANSAS MOVES NORTH AND
NORTHEAST TODAY AS A WARM FRONT, CLEAR SKIES WILL SPREAD
NORTHEASTWARD AS WELL.  SURFACE WINDS WILL GENERALLY BE SOUTH TO
SOUTHEAST AT 12G22KT.  WINDS WILL DROP OFF TOWARDS 00Z.  SCATTERED
STRONG TO SEVERE STORMS ARE LIKELY AFTER 21Z, EAST OF A HAYS TO
DODGE CITY LINE.  WITH RECENT WETTING RAINS ACROSS MUCH OF
SOUTHWESTERN KANSAS AND EXPECTED LIGHT WINDS TONIGHT, SOME 1 TO 2
SM LIGHT FOG CAN BE EXPECTED.  THIS FOG MAY BE MORE PATCHY THAN
WIDESPREAD, I HAVE OPTED TO BRING IN 2SM BR AND CIGS IN THE
BKN012-015 RANGE AFTER 09Z TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  68  88  66 /  60  60  20  10
GCK  89  68  88  66 /  50  60  20  10
EHA  91  68  90  67 /  30  30  20  20
LBL  94  69  91  68 /  40  50  10  10
HYS  79  67  85  65 /  70  70  20  10
P28  86  70  89  68 /  90  90  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...JJOHNSON
AVIATION...BURKE
Hazardous weather outlook, Jul 29, 2:20 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT MON JUL 29 2013

KSZ030-031-043>046-061>066-074>081-084>090-300830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
320 AM CDT MON JUL 29 2013 /220 AM MDT MON JUL 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS
AFTERNOON AND INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL FROM QUARTER AND GOLF BALL SIZE, DAMAGING WINDS
GREATER THAN 60 MPH, ALONG WITH VERY HEAVY DOWNPOURS, LOCAL
FLASH FLOODING, AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST
CHANCES FOR SEVERE THUNDERSTORMS ARE EAST OF A LINE FROM WAKEENEY,
TO SCOTT CITY, GARDEN CITY, AND LIBERAL. THIS AREA INCLUDES HAYS,
DODGE CITY, SAINT JOHN, PRATT, AND MEDICINE LODGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST TUESDAY ACROSS FAR
SOUTHWESTERN KANSAS, THEN AGAIN FROM WEDNESDAY INTO THE WEEKEND
ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. AT THIS TIME IT
IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON INTO EARLY
EVENING, GENERALLY EAST OF A LINE FROM WAKEENEY TO SCOTT CITY,
GARDEN CITY, AND LIBERAL.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 29, 2:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT MON JUL 29 2013

KSZ066-081-292100-
PRATT-STAFFORD-
312 PM CDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRATT AND SOUTHERN
STAFFORD COUNTIES...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRATT. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3775 9889 3790 9889 3811 9848 3808 9846
      3783 9847 3782 9846 3775 9846
TIME...MOT...LOC 2013Z 180DEG 0KT 3766 9878

RUSSELL

The radar

The Dodge City radar (KDDC), 100 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 2 heavy rain, 1 tornado, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Stafford

When
July 29, 2:30 PM CST
Where
Stafford County, 9 mi S of Dillwyn
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -98.840

Hail, Kiowa

When
July 29, 3:12 PM CST
Where
Kiowa County, 9.25 mi SSE of Joy
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.470, -99.360

Tornado, Pratt

When
July 29, 3:18 PM CST to 3:19 PM CST
Where
Pratt County, 3.35 mi ESE of Preston
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
37.740, -98.490

This tornado lasted just a minute.

Flash Flood, Pratt

When
July 29, 3:59 PM CST to 5:59 PM CST
Where
Pratt County, 0.88 mi NW of Preston to 2.06 mi N of Preston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.760, -98.560

There were several reports of water over the road.

Thunderstorm Wind, Comanche

When
July 29, 4:06 PM CST
Where
Comanche County, 9.47 mi ENE of Buttermilk
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.150, -99.170

Up to 10 power poles were broken from the high wind.

Thunderstorm Wind, Comanche

When
July 29, 4:09 PM CST
Where
Comanche County, 9.98 mi ENE of Buttermilk
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.150, -99.160

Overhead bins were blown over by the high wind.

Thunderstorm Wind, Comanche

When
July 29, 4:11 PM CST
Where
Comanche County, 9.59 mi ENE of Buttermilk
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.130, -99.160

A mobile home was destroyed by the high wind and the occupant of the mobile home survived without a scratch.

Thunderstorm Wind, Comanche

When
July 29, 4:15 PM CST
Where
Comanche County, 9.57 mi SSE of Wilmore
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.200, -99.160

Six inch diameter tree branches were broken by the high wind.

Funnel Cloud, Barber

When
July 29, 4:30 PM CST
Where
Barber County, 4.87 mi S of Deerhead
Reported by
Trained Spotter
Coordinates
37.160, -98.930

A spotter reported several funnel clouds just southwest of this location.

Thunderstorm Wind, Barber

When
July 29, 4:30 PM CST
Where
Barber County, 5.6 mi SW of Deerhead
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
37.180, -99.000

Six to eight inch diameter tree branches were broken by the high wind.

Hail, Pawnee

When
July 29, 4:52 PM CST
Where
Pawnee County, 2.14 mi SSE of Garfield
Measured
0.75 in hail
Reported by
Public
Coordinates
38.050, -99.240

Thunderstorm Wind, Barber

When
July 29, 5:02 PM CST
Where
Barber County, 6.62 mi W of Hardtner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -98.770

Winds were estimated to be at least 60 MPH.

Heavy Rain, Barber

When
July 29, 7:27 PM CST
Where
Barber County, 0.69 mi S of Hardtner
Reported by
COOP Observer
Coordinates
37.010, -98.650

Heavy Rain, Comanche

When
July 29, 7:28 PM CST
Where
Comanche County, 0.88 mi SW of Coldwater
Reported by
COOP Observer
Coordinates
37.260, -99.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474413, 474414, 474418, 474411, 474419, 474420, 474421, 474423, 474412, 474422, 474415, 474424, 474416, 474417.